Skip to main content

OHRP Research Community Forum

Dates: March 29-30, 2023

OHRP Research Community Forum

Knoxville, Tennessee

Join us in Knoxville, Tennessee at the Crowne Plaza Hotel in Downtown, for a two-day, in-person Research Community Forum presented by the U.S. Department of Health and Human Services’ Office for Human Research Protections (OHRP), East Tennessee State University, Oak Ridge Associated Universities, and the University of Tennessee, Knoxville.

Day 1 will be led by OHRP and will provide an opportunity for small group and workshop discussions. This one-day Research Community Forum workshop combines didactic instruction and engaging interactions to help participants understand how to interpret and apply the U.S. federal regulations and policies on human research protections.

Day 2 will focus on the ethical aspects of conducting human subjects research, focusing on the emerging technologies with specific interest in artificial intelligence, biometrics, mobile health technology, and biosecurity.

Meeting Information

  • The purpose of this program is to provide information to Institutional Review Board (IRB) members, IRB administrators, clinical investigators, research support staff, research sponsors, contract research organizations, government regulators, and members of the clinical research community about current issues regarding the protection of human subjects.

  • Knoxville is a vibrant city home to the University of Tennessee and the World’s Fair Park and gateway to the Smoky Mountains, the most-visited national park in the United States. The downtown and Old City areas feature restaurants, eclectic shopping, a movie cinema, bookstore, riverfront park and nighttime entertainment.

    A free downtown trolley will take you around town, or you can reach your destination by walking. Dining options range from an old-fashioned Southern breakfast to traditional favorites and international and fusion flavors.

    Things to Do in Knoxville, Tennessee

    Whatever your passion, Knoxville knows how to fuel it. Our ever-growing list of things to do includes everything from historical tours to outdoor adventure. Discover fine food, festivals, award-winning theatres and music for every ear. By visiting our nature-loving-adventure-seeking-artsy-kinda-town!

  • The Crowne Plaza Knoxville is located at 401 W Summit Hill Drive, Knoxville, TN 37902, in the heart of downtown Knoxville. Hotel room daily rates for conference attendees are $100 for two beds.

    Reservations: Make your conference-hotel room reservations online. The GROUP CODE field will automatically populate with the group code, when their arrival and departure dates are entered. Cut-off day for discount rate is Monday, February 27, 2023.

    Air travel to Knoxville: Five airlines serve the TYS destination. Visit TYS Airport to learn more.

Conference Schedule

  • Research in the Age of Technology – The Impact of Innovative and Emerging Technologies on Human Subjects Research

    Proposed Agenda for Day 1 Forum Workshop

    March 29, 2023

    Primary Goal

    The one-day Research Community Forum Workshop provides an opportunity for the research community to engage directly with OHRP staff to explore important aspects of human research protections. Distinct from the Forum Conference, the Forum Workshop combines didactic instruction and engaging interactions to help participants understand how to interpret and apply the U.S. federal regulations and policies on human research protections.

    Target Audience

    Investigators conducting biomedical or socio-behavioral human subjects research, research coordinators, and key personnel involved with a human research protections program (HRPP) including institutional review board (IRB) chairs and reviewers, IRB administrators, and institutional officials.

    Participants are expected to have a working knowledge of the HHS regulations on human research protections. 

    Learning Objectives

    • Understand and apply the ethical principles of research and the HHS policies for human research protections when conducting research
    • Recognize the expectations and requirements for the IRB review process and understand how to fulfill the responsibility of protecting the rights and welfare of research subjects
    • Explore the operational and implementational challenges in supporting an adequate institutional framework for protecting research participants

    Educational Credits

    Credit hours are awarded on an hour to hour (1:1) basis, meaning that every hour of classroom learning is equivalent to one continue education credit. Credits are quartered in .25 increments, meaning every 15 minutes is equal to .25 credit hour

    Time

    Duration

    Item

    9:00 – 9:45 am

    45 min

    Registration

    *Continental Breakfast

    9:45 – 10:00 am

    15 min

    Welcome and Introductions (Organizer & OHRP)

    10:00 – 11:00 am

    60 min

    A Philosopher's Look at the Belmont Principles

    This session will discuss the Belmont Report Principles and offer insights on how to apply them to research studies where the regulations do not apply or are silent.

    11:00 am – 12:00 pm

    60 min

    Participant-Centered Informed Consent

    This will be an interactive session to explore what a participant-centered informed consent may look like under the instructions of the Common Rule.

    12:00 – 1:00 pm

    60 min

    *Networking lunch

    1:00 – 2:15 pm

    75 min

    Case Discussion - Reviewing research under the Common Rule

    During this interactive session, OHRP will invite the audience to review and make decisions on the ethics and aspects pertaining to the human research protections regulations regarding a variety of research projects.

    2:15 – 2:30 pm

    15 min

    Supporting community engagement – OHRP resources

    With the expansion of community engagement, many more entities and people may become involved in the conduct of research. This session will provide an overview of OHRP resources that could be used to train and engage the community in protecting participants of research.  

    2:30 – 2:45 pm

    15 min

    *Break

    2:45 – 3:45 pm

    60 min

    Case Studies Presented by HRPP Staff and IRB Chairs

    The session will allow HRPP staff and IRB Chairs to present several case studies for audience discussion and analysis.  

    Speakers: ORAU and other conference organizers

    3:45 – 4:30 pm

    45 min

    But what does the Common Rule mean by “Readily Ascertained” Anyway? 

    This session will review when the identity of the subject is or may readily be ascertained by the investigator or associated with the information or biospecimen. Audience will be invited to conduct mock reviews of studies and discuss what we commonly understand to be “readily ascertainable.” 

    *Food and beverages provided courtesy of local organizers/external sponsors. OHRP funding does not support this portion of the event.

  • Conference Day

    March 30, 2023

    7:30 – 8:30 am

    Registration

    *Breakfast

    8:30 – 8:45 am

    (15 mins)

    Welcome and opening remarks – RCF Co-Host (Cathy Fore, Senior Director of University Partnerships at ORAU) and the Office for Human Research Protections (OHRP)

    8:45 – 9:45 am

    (60 min)

    Keynote Address: Renee Cummings, MA, MS, Professor of Practice in Data Science, UVA School of Data Science

    Ms. Cummings will address the topic of using AI and other novel technologies for research into existing and innovative crime prevention strategies and explore the special considerations for conducting this type of research with human participants and with private identifiable data.

    9:45 – 10:45 am

    (60 min)

    Plenary Session 1: Karriem Watson, MPH, DHS, Chief Engagement Officer at NIH All of Us Research Program

    Dr. Watson will describe where the NIH “All of Us” research program is now and address how the research aims to overcome challenges it has faced since its launch. Dr. Watson will also describe how “All of Us” leveraged the use of technology for recruitment, retention, and data collection and explore whether technology has hindered or helped the “All of Us” effort.

    10:45 – 11:00 am

    (15 min)

    *Break

    11:00 am – 12:00 pm

    (60 min)

    Plenary Session 2: Big Data Research

    Ivor Pritchard, Ph.D., Senior Advisor to the Director at the Office of Human Research Protections (OHRP)

    Dr. Pritchard’s presentation will examine how the history of technology has transformed the meaning of “privacy.” His examination will include U.S. Constitutional, legal, and regulatory interpretations of the term and the right to privacy, to raise the question of how information could be considered public, private, or something else.

    12:00 – 1:00 pm

    (60 min)

    *Networking Lunch

    BREAKOUT SESSIONS

     

    TRACK 1

    TRACK 2

    1:00 – 2:00 pm

    (60 min)

    Artificial Intelligence and Machine Learning

    This session will explore how we can work to reduce the risk that data used in AI/ML research will further perpetuate societal biases and cause harm to disadvantaged or marginalized populations; ethical practices and codes being developed or adopted to address the ever-growing field of AI/ML research; emerging challenges in AL/ML research; and when AL/ML research involves “human subjects.”  

    Georgia Tourassi, Ph.D, Director of the National Center for Computational Sciences, Oak Ridge National Laboratory

    Jacob Metcalf, Ph.D., Data and Society Research Institute

    Social Media Interventions

    This breakout session will showcase research interventions using social media, explain what populations are more likely to participate in this research, and discuss experiences of these participants. Session speakers will also address challenges, ethical concerns, and issues specific to this type of research as well as discuss the ethical or practical concerns for this type of research that are not addressed by the regulatory requirements for the protection of human participants in research.

    Joel G. Anderson, Ph.D., College of Nursing, University of Tennessee, Knoxville

    Michael Mason, Ph.D., Children and Families at Risk at the University of Tennessee, Knoxville

    2:00 – 2:10 pm

    (10 min)

    *Break

    2:10 – 3:10 pm

    (60 min)

    Big Data and Biometric Research

    Session speakers will address the ethical and regulatory considerations for conducting research using publicly available private information, including biometric data and other data the public or individuals might consider sensitive or confidential. Speakers will also grapple with privacy and security tradeoffs, our understanding of identifiable information, our responsibility to safeguard private identifiable information, and potential regulatory gaps. Recent research and technology examples about the use and protection of biometric data will be shared for the audience's consideration.

    Hector Santos-Villalobos, Ph.D., Amazon.com

    Lynne Parker, Ph.D., Min H. Kao Department of Electrical Engineering and Computer Science, University of Tennessee, Knoxville

    Mobile Health Technology and Mental Health and Psychiatric Research

    In this session, speakers will discuss ethical considerations when conducting research using digital health data. First, Dr. Jessica Vitak will provide a broad overview of the research space, including considerations for collecting data from mobile devices and wearables and working with diverse populations. Second, Dr. Şerife Tekin will examine recent research trends in psychiatry that uses digital technologies to conduct research on mental disorders and discuss the potential risks and ethical problems that may arise therein.

    Jessica Vitak, Ph.D., Associate Professor, HCIL Director, University of Maryland

    Şerife Tekin, Ph.D., Associate Professor, Director of Medical Humanities, University of Texas at San Antonio

    3:10 – 3:15 pm

    (5 min)

    *Break

    3:15 – 4:00 pm

    (45 min)

    A Conversation with OHRP and Wrap-up 

    *Food and beverages provided courtesy of local organizers/external sponsors]. OHRP funding does not support this portion of the event.

  • Renee Cummings
    Renee Cummings (bio)
    University of Virginia 
    Karriem S. Watson
    Karriem S. Watson (bio)
    National Institutes of Health
    Ivor Pritchard
    Ivor Pritchard (bio)
    Office of Human Research Protections
    Georgia Tourassi
    Georgia Tourassi (bio)
    Oak Ridge National Laboratory
    Jacob Metcalf
    Jacob Metcalf (bio)
    Data and Society Research Institute
    Joel G. Anderson
    Joel G. Anderson (bio)
    University of Tennessee
    Michael Mason
    Michael Mason (bio)
    University of Tennessee
    Hector Santos-Villalobos
    Hector Santos-Villalobos (bio)
    Amazon.com
    Lynne Parker
    Lynne Parker (bio)
    University of Tennessee
    Jessica Vitak
    Jessica Vitak (bio)
    University of Maryland
    Şerife Tekin
    Şerife Tekin (bio)
    University of Texas at San Antonio
    Placeholder
     

Host Organizations

OHRP logo  ORAU logo  University of Tennessee logo  ETSU logo

Contact us

Questions: For conference-related inquiries, contact Lindsay Motz, ORAU IRB manager.